Concurrent Ivermectin and Solanum spp. Toxicosis in a Herd of Horses
- Additional Document Info
- View All
BACKGROUND: Representatives from a herd of horses with acute onset of neurologic signs after administration of ivermectin presented for evaluation and treatment. OBJECTIVES: Describe clinical signs of horses intoxicated by ingestion of Solanum sp. and administered ivermectin. ANIMALS: Six of 11 affected unrelated horses presented for evaluation and treatment. The remaining 5 affected horses were treated at the farm. Four additional horses, housed separately, were unaffected. METHODS: Case series is presented. Serum ivermectin concentrations were evaluated in the 6 hospitalized horses. The remnants of the tubes of ivermectin paste were analyzed for ivermectin concentration. The hay fed to the affected horses was analyzed for the presence of toxic plants. RESULTS: Serum ivermectin concentrations were higher than expected, given the dosage of ivermectin administered. The ivermectin concentration remaining in the administration tubes did not exceed specifications. The hay was heavily contaminated by 2 Solanum species. All horses returned to normal neurologic function with supportive care. CONCLUSIONS AND CLINICAL IMPORTANCE: Horses might exhibit signs of ivermectin toxicity after appropriate dosing of the drug if they concurrently consume toxic plants of the Solanum family.
author list (cited authors)
Norman, T. E., Chaffin, M. K., Norton, P. L., Coleman, M. C., Stoughton, W. B., & Mays, T.
complete list of authors
Norman, TE||Chaffin, MK||Norton, PL||Coleman, MC||Stoughton, WB||Mays, T